Alert archive / Oregon / Storm Warnings in 2023
Storm Warning 3, NWS Medford, OR
NWS Medford, OR issued this storm warning at Dec 25, 2023, 3:00 PM PST. It took effect at Dec 26, 2023, 7:00 PM PST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2023, 3:00 PM PST (23:00 UTC)
- In effect from
- Dec 26, 2023, 7:00 PM PST
- Expired
- Dec 27, 2023, 1:00 PM PST
- In force
- 18 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
081 WHUS76 KMFR 252300 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 300 PM PST Mon Dec 25 2023 PZZ376-261200- /O.EXT.KMFR.GL.W.0038.000000T0000Z-231227T2100Z/ /O.EXT.KMFR.SC.Y.0123.000000T0000Z-231227T0300Z/ /O.UPG.KMFR.SR.A.0002.231227T0000Z-231228T0000Z/ /O.NEW.KMFR.SR.W.0003.231227T0300Z-231227T2100Z/ Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 300 PM PST Mon Dec 25 2023 ...GALE WARNING NOW IN EFFECT UNTIL 1 PM PST WEDNESDAY... ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM PST TUESDAY... ...STORM WARNING IN EFFECT FROM 7 PM TUESDAY TO 1 PM PST WEDNESDAY... * WHAT...For the Gale Warning, south winds 35 to 45 kt with gusts up to 65 kt and seas 17 to 22 ft at 16 seconds. For the Small Craft Advisory, south winds 25 to 35 kt with gusts up to 50 kt and seas 17 to 22 ft at 16 seconds. For the Storm Warning, south winds 35 to 45 kt with gusts up to 65 kt and seas 15 to 20 ft at 14 seconds expected. * WHERE...The storm warning is for areas beyond 15 nm from shore, the gale warning is for areas north of Gold beach, and the small craft advisory is for areas south of Gold Beach. * WHEN...For the Gale Warning, until 1 PM PST Wednesday. For the Small Craft Advisory, until 7 PM PST Tuesday. For the Storm Warning, from 7 PM Tuesday to 1 PM PST Wednesday. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ PZZ370-261200- /O.EXT.KMFR.GL.W.0038.000000T0000Z-231227T2100Z/ /O.UPG.KMFR.SR.A.0002.231227T0000Z-231228T0000Z/ /O.NEW.KMFR.SR.W.0003.231227T0300Z-231227T2100Z/ Waters from Florence to Cape Blanco OR from 10 to 60 nm- 300 PM PST Mon Dec 25 2023 ...GALE WARNING NOW IN EFFECT UNTIL 1 PM PST WEDNESDAY... ...STORM WARNING IN EFFECT FROM 7 PM TUESDAY TO 1 PM PST WEDNESDAY... * WHAT...For the Gale Warning, south winds 35 to 45 kt with gusts up to 65 kt and seas 18 to 23 ft at 16 seconds. For the Storm Warning, south winds 35 to 45 kt with gusts up to 65 kt and seas 15 to 20 ft at 14 seconds expected. * WHERE...All areas. * WHEN...For the Gale Warning, until 1 PM PST Wednesday. For the Storm Warning, from 7 PM Tuesday to 1 PM PST Wednesday. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ PZZ350-356-261200- /O.EXT.KMFR.GL.W.0038.000000T0000Z-231227T2100Z/ /O.EXT.KMFR.SC.Y.0123.000000T0000Z-231227T0300Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 300 PM PST Mon Dec 25 2023 ...GALE WARNING NOW IN EFFECT UNTIL 1 PM PST WEDNESDAY... ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM PST TUESDAY... * WHAT...South winds 25 to 35 kt with gusts up to 40 kt and steep seas building to 14 to 18 ft at 17 seconds tonight into into Wednesday Monday morning. For the Gale Warning, south winds 30 to 40 kt with gusts up to 50 kt and very steep and hazardous seas 17 to 21 ft. * WHERE...Gales and very steep and hazardous seas are expected north of Gold Beach and beyond 5 nm from shore, except near shore within the vicinity of Cape Blanco. Conditions hazardous to small craft will continue for all other areas. * WHEN...For the Gale Warning, until 1 PM PST Wednesday. For the Small Craft Advisory, until 7 PM PST Tuesday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Stavish Visit us at https://www.weather.gov/Medford
3 follow-up statements
775 WHUS76 KMFR 261010 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 210 AM PST Tue Dec 26 2023 PZZ376-270000- /O.CON.KMFR.GL.W.0038.000000T0000Z-231227T2100Z/ /O.CON.KMFR.SC.Y.0123.000000T0000Z-231227T0300Z/ /O.CON.KMFR.SR.W.0003.231227T0300Z-231227T2100Z/ Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 210 AM PST Tue Dec 26 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM PST WEDNESDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... ...STORM WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM PST WEDNESDAY... * WHAT...For the Gale Warning, south winds 35 to 45 kt with gusts up to 65 kt and seas 18 to 22 ft at 16 seconds. For the Small Craft Advisory, southeast winds 25 to 35 kt with gusts up to 45 kt and seas 15 to 19 ft at 16 seconds. For the Storm Warning, south winds 35 to 45 kt with gusts up to 65 kt and seas 17 to 22 ft at 14 seconds expected. * WHERE...The storm warning is for areas beyond 15 nm from shore, the gale warning is for areas north of Gold beach, and the small craft advisory is for areas south of Gold Beach. * WHEN...For the Gale Warning, until 1 PM PST Wednesday. For the Small Craft Advisory, until 7 PM PST this evening. For the Storm Warning, from 7 PM this evening to 1 PM PST Wednesday. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ PZZ370-270000- /O.CON.KMFR.GL.W.0038.000000T0000Z-231227T2100Z/ /O.CON.KMFR.SR.W.0003.231227T0300Z-231227T2100Z/ Waters from Florence to Cape Blanco OR from 10 to 60 nm- 210 AM PST Tue Dec 26 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM PST WEDNESDAY... ...STORM WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM PST WEDNESDAY... * WHAT...For the Gale Warning, south winds 35 to 45 kt with gusts up to 65 kt and seas 17 to 22 ft at 15 seconds. For the Storm Warning, south winds 35 to 45 kt with gusts up to 65 kt and seas 17 to 22 ft expected. * WHERE...All areas. * WHEN...For the Gale Warning, until 1 PM PST Wednesday. For the Storm Warning, from 7 PM this evening to 1 PM PST Wednesday. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ PZZ350-356-270000- /O.CON.KMFR.GL.W.0038.000000T0000Z-231227T2100Z/ /O.CON.KMFR.SC.Y.0123.000000T0000Z-231227T0300Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 210 AM PST Tue Dec 26 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM PST WEDNESDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...South winds 20 to 30 kt with gusts up to 45 kt and seas 14 to 19 ft. For the Small Craft Advisory, seas 13 to 18 ft at 16 seconds. * WHERE...Gales and very steep and hazardous seas are expected north of Gold Beach and beyond 5 nm from shore, except near shore within the vicinity of Cape Blanco. Conditions hazardous to small craft will continue for all other areas. * WHEN...For the Gale Warning, until 1 PM PST Wednesday. For the Small Craft Advisory, until 7 PM PST this evening. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
249 WHUS76 KMFR 262248 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 248 PM PST Tue Dec 26 2023 PZZ376-271200- /O.CON.KMFR.GL.W.0038.000000T0000Z-231227T2100Z/ /O.CON.KMFR.SC.Y.0123.000000T0000Z-231227T0300Z/ /O.CON.KMFR.SR.W.0003.231227T0300Z-231227T2100Z/ /O.NEW.KMFR.SE.W.0069.231227T2100Z-231229T0000Z/ Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 248 PM PST Tue Dec 26 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM PST WEDNESDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... ...STORM WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM PST WEDNESDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 4 PM PST THURSDAY... * WHAT...For the Small Craft Advisory, south winds 20 to 30 kt with gusts up to 40 kt and seas 15 to 18 ft at 16 seconds.For the Gale Warnings, south winds 35 to 45 kt with gusts up to 55 kt and seas 18 to 23 ft at 13 seconds. For the Storm Warning, south winds 35 to 45 kt with gusts up to 55 kt and seas 18 to 23 ft at 11 seconds expected. For the Hazardous Seas Warning, very steep and hazardous seas 22 to 27 ft at 18 seconds expected. * WHERE...The current Small Craft Advisory is for waters south of Gold Beach and 10-60 nm from shore and the current Gale Advisory is for waters north of Gold Beach and 10-60 nm from shore. The future Storm Warning is for waters 20-60 nm from shore and the future Gale Warning is for waters 10-20 nm from shore. The future Hazardous Seas Warning is for all waters 10-60 nm from shore. * WHEN...For the current Small Craft Advisory and Gale Warning, until 7 PM this evening. For the future Storm Warning and Gale Warning, from 7 PM this evening to 1 PM PST Wednesday. For the future Hazardous Seas Warning, from 1 PM Wednesday to 4 PM PST Thursday. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ PZZ370-271200- /O.CON.KMFR.GL.W.0038.000000T0000Z-231227T2100Z/ /O.CON.KMFR.SR.W.0003.231227T0300Z-231227T2100Z/ /O.NEW.KMFR.SE.W.0069.231227T2100Z-231229T0000Z/ Waters from Florence to Cape Blanco OR from 10 to 60 nm- 248 PM PST Tue Dec 26 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM PST WEDNESDAY... ...STORM WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM PST WEDNESDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 4 PM PST THURSDAY... * WHAT...For the Gale Warning, south winds 35 to 45 kt with gusts up to 55 kt and seas 19 to 24 ft at 13 seconds. For the Storm Warning, south winds 35 to 45 kt with gusts up to 55 kt and seas 19 to 24 ft at 11 seconds expected. For the Hazardous Seas Warning, very steep and hazardous seas 24 to 29 ft at 18 seconds expected. * WHERE...The current Gale Warning is for all waters north of Cape Blanco and 10-60 nm from shore. The future Storm Warning is for waters north of Cape Blanco and 20-60 nm from shore and the future Gale Warning is for waters 10-20 nm from shore. The future Hazardous Seas Warning is for all waters north of Cape Blanco and 10-60 nm from shore. * WHEN...For the current Gale Warning, until 7 PM tonight. For the future Storm Warning and Gale Warning, from 7 PM this evening to 1 PM PST Wednesday. For the Hazardous Seas Warning, from 1 PM Wednesday to 4 PM PST Thursday. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ PZZ350-356-271200- /O.CON.KMFR.GL.W.0038.000000T0000Z-231227T2100Z/ /O.CON.KMFR.SC.Y.0123.000000T0000Z-231227T0300Z/ /O.NEW.KMFR.SE.W.0069.231227T2100Z-231229T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 248 PM PST Tue Dec 26 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM PST WEDNESDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 4 PM PST THURSDAY... * WHAT...For the Gale Warning, south winds 25 to 35 kt with gusts up to 50 kt and seas 14 to 19 ft at 13 seconds. For the Small Craft Advisory, southeast winds 10 to 20 kt with gusts up to 30 kt and seas 13 to 15 ft at 16 seconds. For the Hazardous Seas Warning, very steep and hazardous seas 20 to 25 ft at 18 seconds expected. * WHERE...For the current Gale Warning, for waters north of Gold Beach and 3-10 nm from shore while the current Small Craft Advisory covers all other waters from the coast to 10 nm. For the future Gale Warning and Hazardous Seas Warning, for all waters from the coast to 10 nm. * WHEN...For the current Gale Warning and Small Craft Advisory, until 7 PM PST this evening. For the future Gale Warning, from 7 PM tonight until 1 PM PST Wednesday. For the Hazardous Seas Warning, from 1 PM Wednesday to 4 PM PST Thursday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
948 WHUS76 KMFR 270439 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 839 PM PST Tue Dec 26 2023 PZZ370-376-272300- /O.EXT.KMFR.GL.W.0038.000000T0000Z-231228T0600Z/ /O.CON.KMFR.SR.W.0003.000000T0000Z-231227T2100Z/ /O.EXT.KMFR.SE.W.0069.231228T0600Z-231229T0000Z/ Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 839 PM PST Tue Dec 26 2023 ...GALE WARNING NOW IN EFFECT UNTIL 10 PM PST WEDNESDAY... ...STORM WARNING REMAINS IN EFFECT UNTIL 1 PM PST WEDNESDAY... ...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 10 PM WEDNESDAY TO 4 PM PST THURSDAY... * WHAT...Storm force south winds 35 to 45 kt with gusts 50 to 60 kt and very steep and very high wind driven seas of 20 to 25 ft. Gales 30 to 40 kt with gusts to 50 kt persist Wednesday afternoon through Wednesday night. Winds ease further to 20 to 25 kt Wednesday night, but a heavy southwest swell builds in and mixes with fresh south swell to maintain very steep and very high seas of 25 to 28 ft at 18 seconds. * WHERE...All areas. Storm force winds are expected generally beyond 15 nm from shore. * WHEN...For the Gale Warning, until 10 PM PST Wednesday. For the Storm Warning, until 1 PM PST Wednesday. For the Hazardous Seas Warning, from 10 PM Wednesday to 4 PM PST Thursday. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ PZZ350-356-272300- /O.EXT.KMFR.GL.W.0038.000000T0000Z-231228T0600Z/ /O.EXT.KMFR.SE.W.0069.231228T0600Z-231229T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 839 PM PST Tue Dec 26 2023 ...GALE WARNING NOW IN EFFECT UNTIL 10 PM PST WEDNESDAY... ...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 10 PM WEDNESDAY TO 4 PM PST THURSDAY... * WHAT...South gales 30 to 35 kt with gusts up to 50 kt and very steep and very high wind driven seas 15 to 20 ft. Winds ease to 20 to 25 kt Wednesday night, but a heavy southwest swell builds in and mixes with fresh south swell to maintain very steep and very high seas of 20 to 25 at 18 seconds expected. * WHERE...All areas. * WHEN...For the Gale Warning, until 10 PM PST Wednesday. For the Hazardous Seas Warning, from 10 PM Wednesday to 4 PM PST Thursday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this storm warning went out at Dec 25, 8:53 AM PST, 6 hours 7 minutes earlier.
Area forecast discussion, Dec 25, 8:53 AM PST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Medford OR
853 AM PST Mon Dec 25 2023
.DISCUSSION...A brief delay may be wise for those traveling
on the east side this morning. A warm front is lifting north-
northeast across the area today. Cascade and east side
temperatures this morning are near freezing while the front
generates a very light wintry mix with up to a few hundredths of
an inch of precipitation, including the potential for a thin glaze
of freezing rain. Temperatures in Klamath Falls and Alturas have
climbed above freezing. But, a Winter Weather Advisory /PDXWSWMFR/
remains in effect this morning from Chiloquin northward...and
slick roads are also possible in Lake and northern Modoc Counties
for the next 90 minutes or so. The snow level will rise to around
8500 feet today as the lower level air mass becomes better mixed
with day-time heating. Temperatures should rise above freezing by
late morning, and any additional precipitation should then fall
as rain.
Another longer-lasting hazard will be large surf at the coast.
Please the Beach Hazards section below.
The trailing cold front will follow late tonight with the snow
level falling to around 6000 feet. Light precipitation is expected
from the coast to the Cascades, and should keep the air mass mixed
enough to result in valley low clouds/mountain pass fog rather
than anything more than patches of low level valley fog.
The next frontal system is expected to reach the coast early
Wednesday and bring gusty southerly winds. High Wind Warning and
Wind Advisory hazards have been issued /PDXNPWMFR/ with the
strongest gusts of around 50 mph expected at exposed coastal
areas, the southern Shasta Valley near Weed, and the Summer Lake
area of northern Lake County. This looks to be a warm system but a
decent rain producer of up to a couple of inches for the coast,
Josephine County, and western Siskiyou County.
Please see the previous discussion below for further forecast
details.
&&
.AVIATION...25/12Z TAFs...VFR conditions will remain the predominant
condition for most places inland from the coast as a warm front
lifts north of the area. Terrain obscurations along and west of the
Cascades is also expected this morning. Low level wind shear is
possible along the coast through 00z this evening. A cold front
will approach Monday night with lowering ceilings and visibilities
from the Cascades westward. Sandler
&&
.MARINE...Updated 850 AM Monday December 25, 2023...Many marine
hazards will persist over the waters through the week. The first
ground of gales are expected north of Brookings today as a cold
front approaches the region. Seas will remain very high and very
steep tonight, possibly reaching up to 22 feet in the waters beyond
10 nm from shore. The high seas from the south will persist for
Tuesday remaining a hazard to smaller crafts.
Conditions will further deteriorate into Tuesday evening as a low
strengthens west of 130 W. An occluded front appears to push
towards shore, increasing the threat of storm force winds in the
waters beyond 10 nm form shore later Tuesday evening into Wednesday
morning. The west to south west swell will become very high with
seas up to 27 feet Wednesday night into Thursday morning.
High surf will be a concern from tonight into Thursday with all this
wave action and is discussed in the beach hazards discussion below.
Winds and seas have a high chance of improving around the start of
the new year between the 31st and 1st. Models are anticipating
lighter southerly winds around 10 knots with waves around or less
than 10 feet. -Smith
&&
.BEACH HAZARDS...Updated 220 AM Monday December 25, 2023...Large
breaking waves are expected Monday through at least Thursday, which
will create dangerous conditions along and within the surf zone, and
could inundate beaches and low lying shorelines.
Increasing the hazards of these breaking waves is the occurrence of
King tides peaking Monday morning but remaining high through
Thursday. There likely won't be coastal flooding although some low
lying areas especially around Coos Bay could see high water. A high
surf advisory remains in effect through Thursday. The criteria for
high surf is breaking waves of 22 to 27 feet. It is possible that
Wednesday night into Thursday could see breaking waves higher than
27 feet and a high surf warning may be needed.
Sandler
&&
.PREV DISCUSSION... /Issued 303 AM PST Mon Dec 25 2023/
Warm moist flow will persist through today with snow levels
pushing up to 8000 feet, and surface temperatures reaching the low
50's for highs west of the Cascades and upper 40's east of the
Cascades. Crater Lake is also anticipated to push above freezing.
Overall, the threat for travel is pretty low through the evening.
The warmer temperatures, around 10 degrees above normal for this
time of year, will continue through Tuesday. Conditions are also
expected to be dry across the area Tuesday, with the exception of
the coast, where a slight chance of rain will continue under the
warmer southerly onshore flow.
Models continue to strengthen regarding the next front, which
arrives Tuesday night into Wednesday. The vertically stacked
system is expected to remain well offshore, but the system will
still arrive as a strong storm. Overall, the main impacts will be
mainly from the winds. The Medford to Redding MSLP gradients
between all the operational models are showing between 8 and 11
mb. Mid level guidance (850 and 700 hPa) is also showing a
southerly wind spread of 50 to 80 kts which has spread farther
inland on Wednesday, which is a one in ten year type of event for
our area this time of the year, despite the surface low weakening
as it passes into southwest Canada. Strong winds, resulting from
the tight gradients and very strong mid level flows, are expected
in the Shasta Valley, across the East Side (especially the higher
terrain like the Winter Rim), and even for the southern half of
the Rogue Valley. Strong winds are likely at the coast as well.
Damaging winds in excess of 60 mph will be possible, but ensemble
guidance has lower probabilities of this with the continued nature
of the pattern in conflict (specifically the strong gradients
versus the weakening low). As these features have been present for
several forecast cycles now, and given the increased travel
following Christmas, several wind headlines have been issued:
wind advisories for the West Side, and much of the East Side, and
high wind warnings for the Shasta Valley and the windier portions
of the East Side. Details on these can be found at PDXNPWMFR.
This system will also act like a weak atmospheric river with
moderately high snow levels of around 5000 to 6000 feet. Rainfall
will largely be moderate and focused at the coast, the Coastal
Mountains of Curry County, and western and southern Siskiyou
County. Rainfall amounts have trended slightly lower due to the
fast moving nature of this system, keeping impacts low. Elsewhere,
expect the precipitation to mostly evaporate before it reaches
the ground due to the wind blowing down the mountains causing the
air to warm. (This is called downsloping.) Now, some precipitation
reaching the ground will be possible; but with most of it
evaporating, precipitation amounts will be light. This will also
lead to mild temperatures this week.
Snow, meanwhile, will largely be confined to the higher passes.
During the peak of the precipitation, snow levels will be between
5000 and 6000 feet. This means that even in the case of enhanced
precipitation rates on the south side of Mt. Shasta (Black Butte
Pass and Snowmans' Summit Pass), chances are that the precipitation
will remain rain for most of it. That being said, there is a chance
that heavy precipitation could entrain cold air with it lowering
snow levels during the periods of heavy precipitation, but it is
doubtful that the snow levels would be lowered by that much. Worst
case scenario (10% chance) would be 1 inch of snow on snowmans'
summit and maybe a half an inch (5% chance) on I-5 at Black Butte
Summit during the bulk of precipitation on Wednesday.
Snow levels will drop throughout the week to around 4000 feet by the
time the precipitation becomes more showery and tapers off Thursday
night. Overall snowfall amounts for the main passes look to be
meager, up to an inch for Siskiyou Summit, Black Butte Summit,
Snowmans Summit, and Highway 140 near Lake of the Woods.
Another low pressure system then looks to arrive Friday into
Saturday with additional wind, rain and snow impacts. This system,
however, appears to be weaker than the one coming mid-week. Still it
is worth paying attention to the forecast in the coming days as
changes may drastically change the potential impacts.
-Smith/Schaaf/BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning from 4 AM Wednesday to 4 AM PST Thursday for
ORZ029>031.
Wind Advisory from 4 AM Wednesday to 4 AM PST Thursday for
ORZ029>031.
High Surf Advisory from 10 PM this evening to 10 PM PST Thursday
for ORZ021-022.
Wind Advisory from 1 AM to 7 PM PST Wednesday for ORZ024>026.
Winter Weather Advisory until 11 AM PST this morning for ORZ027-
029-030.
CA...High Wind Warning from 10 PM Tuesday to 10 PM PST Wednesday for
CAZ081.
High Wind Warning from 4 AM Wednesday to 4 AM PST Thursday for
CAZ084-085.
Wind Advisory from 4 AM Wednesday to 4 AM PST Thursday for
CAZ084-085.
PACIFIC COASTAL WATERS...High Surf Advisory from 10 PM this evening
to 10 PM PST Thursday for PZZ350-356.
Small Craft Advisory until 4 PM PST Tuesday for PZZ350-356-370-
376.
Gale Warning until 4 PM PST Tuesday for PZZ350-356-370-376.
Storm Watch from Tuesday afternoon through Wednesday afternoon
for PZZ370-376.
&&The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 5:07 PM PST | Winter Weather Advisory | MFR | Douglas, Jackson, Klamath, Lake | 17 hr |
| Dec 25, 2:27 AM PST | High Wind Warning | MFR | Klamath, Lake | 62 hr |
| Dec 25, 2:27 AM PST | Wind Advisory | MFR | Curry, Douglas, Jackson, Josephine, Klamath, Lake | 62 hr |
| Dec 25, 2:46 AM PST | Storm Watch | MFR | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.